Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 53, NWS Memphis, TN

July 4, 2017St. Francis County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 4, 2017, 3:48 PM CDT for St. Francis County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 3:48 PM CDT (20:48 UTC)
Expired
Jul 4, 2017, 6:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County St. Francis County, AR

The radar

The Little Rock radar (KLZK), 112 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WGUS54 KMEG 042048
FFWMEG
ARC123-042345-
/O.NEW.KMEG.FF.W.0053.170704T2048Z-170704T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
348 PM CDT TUE JUL 4 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Western St. Francis County in eastern Arkansas...

* Until 645 PM CDT

* At 348 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has 
  occurred over the past 2 hours. Showers and thunderstorms will 
  produce an additional 2 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Forrest City, Palestine, Caldwell, Colt, Wheatley, Hawkins, Horton,
  Rosenbaum, Bonair, Slonikers Mill, Crow Creek, New Castle, Goodwin,
  Four Gums, Posey, Dodsons Corner, Blossom and L'angville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3500 9115 3500 9105 3515 9104 3515 9073
      3491 9079 3491 9109 3490 9110 3490 9112
      3491 9112 3491 9115

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:09 PM CDT, 39 minutes earlier.

Area forecast discussion, Jul 4, 3:09 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
309 PM CDT Tue Jul 4 2017

.DISCUSSION...

Quite a bit more convection on radar than we expected this time
yesterday. Summertime convection is especially difficult to
forecast as you are typically dealing with subtle
features/boundaries and its nearly always at least marginally
unstable. Anyway we should see the complex of storms approaching
East Arkansas to continue into and across the Midsouth over the
next several hours. The HRRR seems to have had a pretty good
Handel on the storms so far today and looks to be on track for
the approaching storms. However...it may be tracking the storms a
bit more to the Northeast than the radar is currently showing.
Based on its current track and speed this would take the line of
storms across the Mississippi River around 5-6 pm and likely
approaching the Tennessee River/Alabama state line around Sunset.
It should gradually weaken as it moves East into a less unstable
airmass. Short term guidance as well as the Storm Predictions day
1 outlook also support a weakening trend. Hopefully it will move
out of the area quick enough to not interrupt any Independence
day fireworks displays.

Another round of showers and thunderstorms is expected to develop
after midnight...continuing through the day tomorrow. In fact, we
have enhanced rain chances in the forecast day and night across
all of the Midsouth through Thursday. A weak upper level low and
associated trough in place will result in steep lapse rates and
daytime heating will enhance instability. Dew points will remain
in the low 70s. The low will slowly fill and the trough will
gradually shift to the Northeast through Midweek. The threat of
strong or severe thunderstorms should decrease with time. High
temperatures will likely remain slightly below normal through
midweek.

By Friday surface high pressure will build in from the West and
strong Northwest flow will return to the Midsouth. High temperatures
will rebound a bit after midweek...to near 90 with near normal
temperatures, in the low 90s returning next weekend. Widespread
organized thunderstorms are not expected Friday through next
weekend. However, as temperatures turn warmer, afternoon pop-up
storms will become more likely.

30

&&

.AVIATION...
18Z TAFs

Slow moving disturbance crossing the Ozarks will likely bring
convection to the sites this period with short range guidance
hinting at the 04/20Z-05/02Z time frame...becoming more isolated
through the overnight. Outside of convection conditions will be
VFR with the potential for IFR/MVFR stratus developing near
sunrise. Light winds with a southerly component...will be more
variable in direction with higher speeds during storms.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 4, 2:11 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
211 PM CDT Tue Jul 4 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-052115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
211 PM CDT Tue Jul 4 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms along and west
of the Mississippi River this afternoon into tonight. Damaging
winds will be the primary threat for any thunderstorms that reach
severe limits. Heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk for severe thunderstorms across the
entire Mid-South on Wednesday. Damaging winds will be the primary
threat for any thunderstorms that reach severe limits. Heavy
rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed occasionally today through
Wednesday.

In the hours before

Special weather statement, Jul 4, 2:23 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
223 PM CDT TUE JUL 4 2017

ARZ035-048-042000-
St. Francis AR-Cross AR-
223 PM CDT TUE JUL 4 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...

At 223 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Forrest City,
moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in St. Francis and southeastern Cross Counties should monitor
this storm closely.

LAT...LON 3491 9096 3515 9091 3523 9051 3491 9051
TIME...MOT...LOC 1923Z 252DEG 36KT 3501 9083
Special weather statement, Jul 4, 2:56 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
256 PM CDT TUE JUL 4 2017

ARZ035-048-042030-
St. Francis AR-Cross AR-
256 PM CDT TUE JUL 4 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Central St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...

At 256 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Madison, moving
northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central St. Francis and southeastern Cross Counties should
monitor this storm closely.

LAT...LON 3527 9074 3527 9051 3525 9051 3491 9061
      3491 9092
TIME...MOT...LOC 1956Z 227DEG 28KT 3506 9071
Special weather statement, Jul 4, 3:19 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
319 PM CDT TUE JUL 4 2017

ARZ035-048-042100-
St. Francis AR-Cross AR-
319 PM CDT TUE JUL 4 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Western St. Francis County in eastern Arkansas...
Western Cross County in eastern Arkansas...

At 319 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near McCrory, or 12
miles east of Augusta, moving northeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western St. Francis and western Cross Counties should
monitor this storm closely.

LAT...LON 3500 9115 3500 9105 3544 9104 3545 9077
      3491 9089 3491 9115
TIME...MOT...LOC 2019Z 226DEG 22KT 3523 9114
Special weather statement, Jul 4, 3:23 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
323 PM CDT TUE JUL 4 2017

ARZ035-036-048-042115-
St. Francis AR-Cross AR-Crittenden AR-
323 PM CDT TUE JUL 4 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Eastern St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...

At 323 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over New Home, or 7
miles east of Madison, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern St. Francis...southeastern Cross and southwestern
Crittenden Counties should monitor this storm closely.

LAT...LON 3521 9061 3521 9040 3490 9040 3490 9075
TIME...MOT...LOC 2023Z 248DEG 15KT 3503 9060

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:47 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis43 min
Jul 4, 2:23 PM CDTSpecial Weather StatementMEGSt. Francis37 min
Jul 4, 2:56 PM CDTSpecial Weather StatementMEGSt. Francis34 min
Jul 4, 3:19 PM CDTSpecial Weather StatementMEGCross41 min
Jul 4, 3:23 PM CDTSpecial Weather StatementMEGSt. Francis52 min
Jul 4, 3:53 PM CDTSpecial Weather StatementMEGSt. Francis37 min
Jul 4, 4:24 PM CDTSpecial Weather StatementMEGCrittenden51 min
Jul 4, 5:02 PM CDTSpecial Weather StatementMEGLee, St. Francis43 min
Jul 4, 5:57 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis48 min
Jul 4, 6:41 PM CDTSpecial Weather StatementMEGLee49 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.